Total amount: € 0,00
HOW TO ORDER
A Journal on Internal Medicine
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,236
Minerva Medica 2008 February;99(1):91-4
Acute adrenal crisis and hypercalcemia in a patient assuming high liquorice doses
Isaia G. C., Pellissetto C., Ravazzoli M., Tamone C.
Department of Internal Medicine University of Turin, Turin, Italy
Two months after monolateral adrenalectomy, a 47-year-old woman stopped taking corticosteroid replacement therapy in the first 15 days of therapy. She was admitted to the Department of Internal Medicine because of hypertension, severe hypercalcemia, uncompensated metabolic alkalosis and clinical symptoms of acute adrenal insufficiency. The presence of hypokalemia and hypernatremia precluded a diagnosis of hypocortisolism, therefore no corticosteroids were given during the time required to investigate the cause of hypercalcemia, which resulted negative. Administration of intravenous saline infusion produced no improvement in her clinical condition. Despite electrolyte alterations, hydrocortison (100 mg i.v.) and zoledronate (4 mg i.v.) were also administered, leading to a rapid and marked improvement in her clinical picture within a few hours, with normalization of the calcemia and the other electrolytic disturbances. After her neurological condition had fully normalized, the patient admitted she had been assuming large amounts of liquorice as a laxative for many years; this compound very likely compensated the adrenal insufficiency by inhibiting 11 b steroid-dehydrogenase and disguised the clinical presentation at the time of admission. This case report confirms that, though rare, hypercalcemia may be a finding in acute adrenal insufficiency and can be rapidly corrected by corticosteroid administration. Furthermore, excessive liquorice intake can induce a clinical picture resembling that of primary hyperaldosteronism. In patients with adrenal insufficiency, it can, at least in part, disguise its metabolic effects and delay diagnosis and treatment.